ANTIDEPRESSANTS CAUSE CATARACTS, STUDY FINDS

NOTE FROM Ann Blake-Tracy (www.drugawareness.org):
Could this be the problem with Glenn Beck’s eyes that is causing him to lose his sight?
Antidepressants are not the first medication to be linked to a higher risk for cataracts. Beta blockers, steroids (oral or inhaled) and recently hormone replacement therapy (HRT) have all been linked to elevated risk for cataracts.
Excess serotonin can make the lens opaque and lead to cataract formation. This should be no surprise if you have the data from the front of my book on Dr. Heidi Connelly’s work when she discovered how Fen-Phen and Redux were causing heart valve problems for patients. Fen-Phen and Redux are both SSRIs and serotonin agonists thus increasing serotonin levels in two ways. What she found was that the excess serotonin was causing a gummy gooey glossy substance to build up on the heart valves, thus preventing them from closing properly.
– Hide quoted text –
We also know that Alzheimer’s is a condition of elevated serotonin levels. Researchers have found that in Alzheimer’s there is a gummy gooey glossy substance that builds up in the brain.
Now this new study shows us that the serotonin receptors in the eye’s lens are making the lens opaque as the serotonin accumulates.
The SSRIs have a strong negative impact upon the eyes. That adverse effect we have seen from the beginning as cases of blindness associated with the drugs began to come in. Even the case of the Salt Lake Family History Library shooting that occurred the month before Columbine might never have happened had it not been for this side effect. The poor elderly man (70) who went on that shooting spree suffered a psychotic break from coming off his antidepressant too rapidly because he noticed that he was losing his eyesight from the medication. No one had warned him of the extreme dangers that can come from dropping off of these drugs too rapidly. And it was several years later before the FDA issued their warnings about abrupt withdrawal. I personally had a close friend who died in that shooting, one I had warned over and over again about the dangers of those around him using these drugs, but at least I know he understood what happened to cause this nightmare that took his life.
Ann Blake-Tracy, Executive Director
International Coalition for Drug Awareness
Author: Prozac: Panacea or Pandora? – Our Serotonin
Nightmare & Help! I Can’t Get Off My Antidepresant!

569 total views, no views today

ZOLOFT: Violent Behavior in Young Girl: USA CNN

First two sentences read: “My daughter was treated for anxiety with Zoloft around a year ago. However, her school reported alarming, violent behavior (she never had that before), and we stopped it after only a week.”

http://www.cnn.com/2009/HEALTH/expert.q.a/08/18/zoloft.adverse.effects.raison/

Is my daughter’s violent reaction to a drug an allergy?

Asked by Sharon, USA

My daughter was treated for anxiety with Zoloft around a year ago. However, her school reported alarming, violent behavior (she never had that before), and we stopped it after only a week. I always understood this to be an “adverse effect,” but a nurse today told me it was an allergy. An allergy means she should never take it again, but an adverse effect could be grown out of, and doesn’t rule out similar drugs. Was the nurse just dumbing things down, or was she correct?

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Sharon,

The nurse may have been trying to “dumb it down” as you say, but she was not correct. We’ll talk about bad reactions to antidepressants in a moment, but let’s talk about allergies first. An allergy is a very specific type of reaction that is caused by an arm of the immune system often referred to as Th2. Allergies can be mild or extremely serious, but whatever their intensity, what they share in common is that the immune system is needlessly going into overdrive in response to something that is not really dangerous.

Because allergies are a type of inflammatory response, their symptoms tend to be fairly stereotyped: itching, redness, swelling, runny nose and eyes, hives and shortness of breath (from airway swelling) when severe. When one takes a medication and has this type of reaction, that is an allergic response to the medicine. While all medications can cause an allergic reaction, some (for complicated reasons) are much more likely to do this than others. The classic example is penicillin, to which many people are allergic. Antidepressants have a very low likelihood of inducing an allergic response.

OK, that’s the scoop on allergies. So your daughter didn’t have an allergic response, but she did have a serious side effect to the Zoloft and one that is not uncommon. In fact, behavioral agitation –while not as common as other side effects such as loss of sexual function or stomach upset — is one of the most worrisome reactions elicited by antidepressants. One reason why you don’t want your doctor to start you on an antidepressant and tell you to “come back in six weeks” is that he or she should be on much closer lookout to make sure that you don’t develop severe anxiety or agitation in the first week or two of treatment.

Psychiatrists have debated endlessly about what causes antidepressant-induced agitation. There are probably several explanations, with each being true for individual patients. There is evidence that the acute effects of antidepressants can directly cause agitation in some people. There is also evidence that many people who get agitated may have, or be at risk for, having bipolar disorder (i.e. manic depression). We have known for years that many bipolar patients will have a first manic or hypomanic episode in response to being placed on an antidepressant. That is why I always tell patients to call me immediately if they start feeling too happy or too jazzed up too quickly, as that can be a sign of developing mania. Mania can also manifest as extreme agitation or irritability, especially in children and adolescents.

I am not suggesting that your daughter has a bipolar condition. I noticed that you chose the topic “autism” when you submitted your question. If your daughter has an autistic disorder, this might also put her at increased risk of having a bad reaction to an antidepressant.

I do not think your daughter needs to avoid all antidepressants forever, because each of these agents is different. Frequently, someone who can’t tolerate one antidepressant does just fine on another. But it goes without saying that I would certainly be cautious if you elect to try another antidepressant with your daughter. You might think about doing it during a break from school so that you can watch her closely and also so that if the agitation happens again, she won’t be in a place where it might affect her social relationships outside the family.

Finally, as the director of my residency program told me years ago, “Any medication that actually works will have side effects.” I’ve never forgotten that.

456 total views, no views today

10/15/2000 – Attention: Legal action in Paxil withdrawal

Victims suffering withdrawal symptoms from Paxil are
encouraged to contact the attorneys who are currently
prosecuting a civil action suit (a wrongful death of a father
and his two children) against SmithKline Beecham, the
drug’s manufacturer. On August 18, 2000, three California
attorneys brought suit against SmithKline Beecham in Santa
Clara County Superior Court alleging that the drug maker has
kept hidden the addictive traits of Paxil in order to enhance the
drug’s worldwide sales, which now comes to approximately
$2 billion annually.

In the lawsuit it is alleged that SmithKline Beecham has
intentionally understated the drug’s addictive traits. (To say
the least!) And the plaintiffs in this suit have asked the court
to compel SmithKline Beecham to divulge all they know about
that hazard to the federal Food & Drug Administration. This is
being done with the intention that proper warning labels about
withdrawal might be included with Paxil prescriptions in the
future to warn new patients of this adverse effect.

Victims of Paxil withdrawal are encouraged to contact the
attorneys in order that statements can be obtained and
evidence put before the court that the alleged harm is very
real. Any of the three attorneys handling the case can be
contacted. They are as follows:

(1) Donald J. Farber, e-mail: (n3dgt@…)
(2) Vince D. Nguyen, e-mail: (lawvdn@…)
(3) Skip Murgatroyd e-mail (skip-tracy@…)

They will need a complete description of the victim’s problems
with Paxil, including particularly “whether or not the victim was
warned on the drug’s addictive characteristics when the drug
was initially prescribed.” (Most likely to be featured on the
television program “It’s a Miracle” if they were warned about
withdrawal when Paxil or any other SSRI was prescribed!)
And they will need to detail the circumstances surrounding
the victim’s discovery of the withdrawal problem.

The attorneys do emphasize that reporting the problem to
them will not result in damage awards to the reporting parties,
but that any success in the lawsuit they are currently pursuing
will ultimately hopefully result in warnings for all future Paxil
users – the warning you did not get.

Ann Blake-Tracy, Executive Director,
International Coalition for Drug Awareness
www.drugawareness.org

499 total views, 2 views today